High Wind, Golden Valley
- When
- February 11, 10:00 AM CST to 11:00 PM CST
- Where
- Golden Valley forecast zone
- Measured
- 47 kt (54 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
Strong low pressure system moving across southern Canada produced a tight surface pressure gradient over North Dakota. Windspeeds averaged 50 to 70 miles an hour beginning early in the day and ending late in the evening.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Strong low pressure system moving across southern Canada produced a tight surface pressure gradient over North Dakota. Windspeeds averaged 50 to 70 miles an hour beginning early in the day and ending late in the evening. Overall, wind damage wasminimal, however one semi-truck, which was empty, was blown over on its side along Interstate 94 in Bismarck. In Jamestown,a power outage occurred, but just for a short time period. Other locations reported loose objects were tossed around in thewind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 11, 2:30 AM CST, 7 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 230 AM CST MON FEB 11 2002 COORDINATION WITH ISN/GGW/BYZ/UNR/ABR/FGF. ALL IN AGREEMENT ON HIGH WIND WARNING TODAY. SURFACE LOW WELL TO NORTH BUT A FEW MILLIBARS DEEPER THAN MODEL FORECAST AT 06Z...GIVES CREEDENCE TO THE FWC AND MAV SPEEDS. CROSS SECTIONS OF THE 3 SHORT TERM MODELS ALL SHOW 40-50 KNOTS AT THE SURFACE ACROSS ALL OF THE CWA TODAY. H8 SPEEDS BY ALL MODELS FORECAST IN THE 55-70 KNOT RANGE. RESULT IS EXTREMELY WINDY. TEMPERATURES A PROBLEM TODAY AS THEY ARE ALREADY ON THE RISE WEST AND CENTRAL. IR SATELLITE SHOWS LARGE AREA MID-HIGH CLOUD OVER AREA NOW...WITH A LARGE DRY SLOT WORKING THROUGH SOUTHERN ALBERTA/ SASKATCHEWAN TOWARD THE CWA. EXTREME MIXING OF H8 +10 DEG C (+) AIR TO THE SURFACE...ALONG WITH SUNSHINE IN THE DRY SLOT...AND LACK OF SNOW COVER...COULD BLOW THE TOP OFF SURFACE TEMPS...ESPECIALLY DIK-BIS-JMS TODAY. I SUPPOSE THE LACK OF SNOW COVER IS A PLUS AS OTHERWISE WE WOULD NEED TO CONSIDER GROUND BLIZZARD CONDITIONS. HOWEVER...I AM CONCERNED ABOUT THE EXTENT OF ROAD SAND BEING PICKED UP AND BLOWN...ALONG WITH WET SURFACE SOIL LOOSENING AND HAVING MUD BLOWN AROUND. MAY WORD BLOWING SNOW/DIRT IN SOME ZONES. ALSO... COULD BE ISOLATED -SHSN IN THE CAA LATER TODAY. IN HIGH WIND THIS WOULD REDUCE VSBYS. RECORD HIGHS ARE 51 TO 56 AND WILL NEED TO WORD SOME TO BE CLOSE. PATTERN OF SERIES OF LOWS PASSING TO NORTH CONTINUES THE REST OF THE WEEK. LITTLE IF ANY PRECIPITATION...SOME WIND AND WARMUP WITH EACH PASSAGE. .BIS...HIGH WIND WARNING TODAY...ENTIRE CWA. JP MARTIN
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 415 AM CST MON FEB 11 2002 ...HIGH WIND WARNING FOR ALL OF WESTERN AND CENTRAL NORTH DAKOTA TODAY FOR WIND SPEEDS UP TO 55 MPH... AT THESE WIND SPEEDS PROPERTY DAMAGE COULD RESULT. SOME BLOWING SNOW AND BLOWING DIRT COULD REDUCE VISIBILITY FROM TIME TO TIME. FOR DETAILS...REFER TO BISZFPBIS AND BISNPWBIS. VAST AMOUNTS OF WEATHER INFORMATION AVAILABLE ON THE BISMARCK NATIONAL WEATHER SERVICE WEB SITE AT HTTP://WEATHER.NOAA.GOV/BIS JP MARTIN
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
950 AM CST MON FEB 11 2002
...HIGH WIND WARNING CONTINUES FOR ALL OF WESTERN AND CENTRAL NORTH
DAKOTA TODAY...
HERE ARE SOME WIND GUSTS REPORTED TO THE NATIONAL WEATHER SERVICE SO
FAR TODAY...
TIME LOCATION WIND
935 AM NEW SALEM 61 MPH
900 AM SIDNEY MT 55 MPH
800 AM WATFORD CITY 49 MPH
900 AM WILLISTON 48 MPH
900 AM MINOT AFB 47 MPH
900 AM BOTTINEAU 38 MPH
STRONG AND GUSTY NORTHWEST WINDS WILL CONTINUE TO SPREAD ACROSS THE
REGION. USE CAUTION WHEN DRIVING. EVEN WALKING MAY BE HAZARDOUS WITH
WINDS AROUND 60 MPH.
ADDITIONAL WEATHER INFORMATION IS AVAILABLE ON THE BISMARCK NATIONAL
WEATHER SERVICE WEB SITE AT HTTP://WEATHER.NOAA.GOV/BIS
ABELINGThe national radar mosaic for the moment the first event began.
22 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2002Every state in 2002This day in weather historyWarnings in North Dakota, February 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5282159, 5282174, 5282164, 5282170, 5282153, 5282154, 5282167, 5282172, 5282165, 5282157, 5282166, 5282155, 5282171, 5282162, 5282163, 5282168, 5282156, 5282160, 5282173, 5282169, 5282158, 5282161.